Heavy Rain, Winona
- When
- April 19, 7:45 PM CST to 11:15 PM CST
- Where
- Winona County, 2.81 mi S of Winona
- Reported by
- Public
- Coordinates
- 44.010, -91.660
South of the city of Winona, 1.61 inches of rain fell.
Showers and thunderstorms moved repeatedly across southeast Minnesota during the evening of April 19th. 5 fell across portions of Winona County from these showers and storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Showers and thunderstorms moved repeatedly across southeast Minnesota during the evening of April 19th. Radar estimates indicated between 2 and 2.5 fell across portions of Winona County from these showers and storms. This rain caused a mudslide to occur southeast of Homer. The resulting debris covered U.S. Highway 61 causing the southbound lanes to be closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 19, 5:14 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 614 PM CDT Wed Apr 19 2017 .SHORT TERM...(This evening through Thursday) Issued at 341 PM CDT Wed Apr 19 2017 At 3 PM, a surface low was developing across north-central Kansas. A surface warm front extended east across southern Iowa. South of this warm front, the surface based CAPES have climbed into the 1 to 2K j/kg range. Meanwhile north of this front, the most unstable CAPES have climbed into the 500 to 1000 J/kg across the remainder of Iowa. In addition, the effective shear has climbed into the 40 to 50 knot range. SPC has just recently issued a Tornado Watch for southeast Nebraska, southwest Iowa, and northwest Missouri. Further to the north, a band of showers was moving northwest across the Upper Mississippi River Valley. This was associated with 850 to 700 mb frontogenesis. The CAMs are in good agreement that this forcing will continue to move northeast across the area late this afternoon and evening. The models continue to show that elevated supercells will develop north of the warm front and ahead of the approaching short wave. In our area, the greatest threat of severe weather will be mainly along and south of the Interstate 90 corridor. The greatest severe weather threat will be large hail from 7 PM through 2 AM tonight. However, there are still some models that suggest that there will be the potential that the warm sector may get into northeast Iowa and southwest Wisconsin between 20.05z and 20.08z. The CIN at this time is less than 50 J/kg, so cannot completely rule out the possibility of damaging winds and isolated tornadoes in this area. However with the warm front so far south, confidence is not high that this will occur. There will be also be a possibility of heavy rain south of Interstate 90 tonight. More on this can be found in the Hydrology Section below. .LONG TERM...(Thursday night through Wednesday) Issued at 341 PM CDT Wed Apr 19 2017 From Thursday night into Sunday, high pressure will provide dry weather for the Upper Mississippi River Valley. High temperatures will be in the mid and upper 50s on Friday, around 60 on Saturday, and from the mid 50s to mid 60s on Sunday. Low temperatures will be in the 30s. There will likely be some frost in western Wisconsin on Friday and Saturday mornings. At this time, the only place where vegetation may be at risk to frost and freezing temperatures is along the Mississippi and Wisconsin Rivers. From Monday afternoon into Monday night, a short wave trough will move east through the Upper Mississippi River Valley. Like yesterday, there is limited instability ahead of this system; thus, only expecting showers with this system. Another short wave trough will move through the region from Tuesday night into Wednesday. Like its predecessor, there is limited instability ahead of the wave; thus, only expecting another round of showers with this system. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 614 PM CDT Wed Apr 19 2017 Late this afternoon, an area of low pressure over over southeast Nebraska with a warm front extending east across southern Iowa. Both of these features are expected to lift northeast through the evening with the 19.21Z RAP suggesting the low will pass just to the south of both airports during the overnight hours. As these features approach, additional showers and storms are expected as the forcing will be aided by a short wave trough that will come out of the Dakotas and move across Minnesota. Through the evening hours, expecting MVFR conditions to dominate with some occasional IFR conditions in the heavier showers/storms. As the surface low then passes by, ceilings should go down to IFR but most of the rain should be done with VFR visibilities. Ceilings should then improve back to MVFR late Thursday morning or early in the afternoon as good low level lapse rates develop in the mixed layer. This will also allow gusts of 20 to 25 knots to occur with sustained west winds around 15 knots. && .HYDROLOGY...Tonight Issued at 341 PM CDT Wed Apr 19 2017 The 19.12z models continue to show that the precipitable water values will climb into the 1 to 1.4 inch range tonight and the warm cloud layer depths will climb up to 3.5 km. In addition the 925 and 850 mb moisture transport will dramatically increase this evening and then it veers quickly east into southeast Wisconsin during the overnight. Overall, it looks like most areas will see near an inch of rain. However, there will be the potential for a narrow axis of locally heavier totals (maybe 2 to 3 inches) across northeast Iowa and southwest Wisconsin on the northern edge of the CAPE gradient and ahead of the surface low. The overall trend is toward a more progressive system; thus, there is still some uncertainty on rainfall amounts. Given this uncertainty, we will reissue the ESF. If the details come into focus on where any heavy rain is more likely, a flood or flash flood watch may yet be needed. Continue to monitor rainfall forecasts closely. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...04 HYDROLOGY...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 1246 PM CDT Wed Apr 19 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1246 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms with heavy rainfall are possible late this afternoon and tonight. Local rainfall amounts of 2 to 3 inches are possible mainly south of Interstate 90. Localized flash flooding is possible given the wet soils across the area and rises along area rivers with minor flooding possible. There is also a risk of severe storms south of Interstate 90 from 7 pm through 2 am tonight. The main severe threat is large hail, but damaging winds and isolated tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed south of Interstate 90 from 7 pm through 2 am tonight. Any severe, rainfall, or flooding reports are greatly appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ/Boyne
Special Weather Statement National Weather Service La Crosse WI 647 PM CDT WED APR 19 2017 MNZ086-087-200015- Olmsted-Dodge- 647 PM CDT WED APR 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED AND CENTRAL DODGE COUNTIES... At 645 PM CDT, a strong thunderstorm was located over Dodge Center, moving northeast at 50 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Dodge Center, Mantorville, Kasson, Pine Island, Oronoco, Wasioja and Genoa. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4420 9285 4419 9243 4389 9283 4400 9303 TIME...MOT...LOC 2345Z 218DEG 42KT 4402 9286 04
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 3 NNW ROCHESTER 44.05N 92.50W
04/19/2017 E0.25 INCH OLMSTED MN BROADCAST MEDIA
&&
CJAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 1 N KASSON 44.04N 92.75W
04/19/2017 E0.25 INCH DODGE MN PUBLIC
HAIL BEGINNING TO COVER YARD.
&&
CJAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
715 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL KASSON 44.03N 92.75W
04/19/2017 E0.75 INCH DODGE MN PUBLIC
REPORT RELAYED VIA BROADCAST MEDIA.
&&
CJAThe La Crosse radar (KARX), 43 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
South of the city of Winona, 1.61 inches of rain fell.
Debris from a mudslide caused the southbound lanes of U.S. Highway 61 to be closed southeast of Homer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688935, 688933.